Amiodarone is one of the most commonly used antiarrhythmic medications for the treatment of supraventricular and ventricular arrhythmias. This drug is an iodine-containing compound that has a high efficacy when compared to other antiarrhythmics, however, it tends to accumulate in several organs (including the lungs), and produces a wide range of adverse effects. Amiodarone induced pulmonary toxicity, which results in inflammation of the lung tissue, is the most serious and potentially life-threatening of these adverse effects.
When taken orally, amiodarone is slowly absorbed. It is highly lipid soluble and accumulates extensively in adipose tissue and highly perfused organs, including the liver, lungs and spleen. Amiodarone has a large volume of distribution that results in a delayed onset of action of between two and three days, and also has a long elimination half-life of up to several months. Amiodarone is metabolised by the liver.
Risks of toxicity
The risk of amiodarone induced pulmonary toxicity increases with the plasma concentration of amiodarone, particularly following accumulation of the dose, rather than a high individual dose. Other risk factors include: increased age, pre-existing lung disease, exposure to supplemental oxygen (alone or combined with mechanical ventilation), and male gender. Susceptibility to amiodarone induced pulmonary toxicity may be particularly heightened in those undergoing major cardiothoracic surgery due to the frequent co-morbidity of chronic lung disease, and the associated need for concomitant supplemental oxygen and mechanical ventilation in the perioperative period.
Symptoms are not specific and may lead to alternative differential diagnoses being queried. Patients show progressive shortness of breath, non-productive cough, malaise, fever and (occasionally) pleuritic chest pain. Amiodarone toxicity can also lead to discolouration of the skin resulting in a blue/grey appearance. Those severely affected can present with hypoxaemia and respiratory distress. The most dramatic manifestation is that of a rapidly progressing diffuse pneumonitis with acute respiratory failure, which may appear similar to acute respiratory distress syndrome (ARDS). Patients may also present a clinical picture typical of individuals with advanced pulmonary fibrosis.
On microscopic inspection, lungs may show a diffuse interstitial pneumonitis and accumulation of lipid-laden ‘foamy’ macrophages in alveolar spaces. A computed tomographic (CT) scan or chest x-ray can be used to diagnose and may show patchy or diffuse infiltrates which are commonly bilateral, some of which have a ‘ground glass’ appearance. ‘Ground glass’ opacities could be a clue for detection of this complication at an early, and potentially reversible stage.
Prognosis is favourable when diagnosed early. Treatment is to discontinue amiodarone and administer systemic corticosteroids, usually prednis(ol)one, 40-60mg per day and tapered slowly over four to 12 months, although in practice this may occur within three months, dependent on the clinical, physiological and radiological response. Cases of relapse have been reported on early steroid withdrawal.
To prevent amiodarone pulmonary toxicity occurring and to make diagnosis easier, a baseline chest x-ray and pulmonary function tests are recommended prior to commencing therapy, and annually thereafter. When prescribing amiodarone, the lowest therapeutic dose possible should be used. Thyroid function tests and liver function tests are also recommended, as well as advising on protective measures for skin photosensitivity.
- Cordarone X® (amiodarone hydrochloride) Australian approved product information. Macquarie Park: Sanofi-Aventis Australia Pty Ltd. Approved 30 September 1991, amended 26 September 2014.
- Nacca N, Bhamidipati CM, Yuhico LS, Pinnamaneni S, Szombathy T. Severe amiodarone induced pulmonary toxicity. J Thorac Dis 2012; 4(6): 667-70.
- Rossi S (ed). Australian Medicines Handbook. Adelaide: Australian Medicines Handbook Pty Ltd; 2014.
- Stewart JI, Chawla R, Lloyd JM, Kane GC. Amiodarone Pneumonitis. Respir Care 2008; 53(3): 370-5.
- Wolkove N, Baltzan M. Amiodarone pulmonary toxicity. Can Respir J 2009; 16(2): 43-8.